Stephen J. Schueler, M.D.

Overview Symptoms Evaluation Treatment specialist Warning Signs Prevention Outlook Complications Underlying Cause drugs

Serotonin Syndrome Overview

What is serotonin syndrome?
A person with serotonin syndrome has symptoms caused by increased levels of serotonin in the brain. Serotonin is a chemical in the brain that regulates sleep, appetite, mood, and pain. Serotonin syndrome is caused by a drug side effect. The most common medications responsible for serotonin syndrome include the selective serotonin reuptake inhibitor (SSRI) medications, which are used to treat depression. However, serotonin syndrome can be caused by other drugs also.

What are the symptoms of serotonin syndrome?
Symptoms of serotonin syndrome include fever, restlessness, excessive salivation, excessive sweating, rapid heart rate, muscle aches, and tremor. Symptoms of severe serotonin syndrome include high fever, excessive sleepiness, confusion, coma, and seizures.

How does the doctor treat serotonin syndrome?
Treatment for serotonin syndrome may include intravenous fluids, oxygen therapy, cooling blankets, medications for high blood pressure, and a ventilator to support breathing.

Continue to Serotonin Syndrome Symptoms

Last Updated: May 19, 2010 References
Authors: Stephen J. Schueler, MD; John H. Beckett, MD; D. Scott Gettings, MD
Copyright DSHI Systems, Inc. Powered by: FreeMD - Your Virtual Doctor

PubMed Serotonin Syndrome References
  1. Ener RA, Meglathery SB, Van Decker WA, Gallagher RM. Serotonin syndrome and other serotonergic disorders. Pain Med. 2003 Mar;4(1):63-74. [12873279]
  2. Gillman PK. The serotonin syndrome and its treatment. J Psychopharmacol. 1999;13(1):100-9. [10221364]
  3. Kaneda Y, Ohmori T, Fujii A. The serotonin syndrome: investigation using the Japanese version of the Serotonin Syndrome Scale. Psychiatry Res. 2001 Dec 15;105(1-2):135-42. [11740984]
  4. Mason PJ, Morris VA, Balcezak TJ. Serotonin syndrome. Presentation of 2 cases and review of the literature. Medicine (Baltimore). 2000 Jul;79(4):201-9. [10941349]
FreeMD is provided for information purposes only and should not be used as a substitute for evaluation and treatment by a physician. Please review our terms of use.